North Carolina, 2012Damaging Winds and Lightning Strike in North Carolina, July 20 to 21, 2012
July 20 to 21, 2012 · NWS RAH · 3 events in 3 counties and zones
Scattered showers and thunderstorms developed across the region as an upper level trough and associated surface cold front approached the area from the northwest. Strong heating and high moisture content resulted in a moderately unstable air mass and with the increased low level forcing, as well as increasing upper level dynamics, several of the storms became strong to severe, producing some…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed across the region as an upper level trough and associated surface cold front approached the area from the northwest. Strong heating and high moisture content resulted in a moderately unstable air mass and with the increased low level forcing, as well as increasing upper level dynamics, several of the storms became strong to severe, producing some isolated wind damage. Also, frequent lightning also resulted in a couple of fires, one which completely destroyed a home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 20, 2:02 PM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 20, 2:02 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
302 PM EDT FRI JUL 20 2012
.SYNOPSIS...
A COLD FRONT APPROACHING FROM THE NORTH WILL STALL OVER THE AREA
THROUGH THE WEEKEND...PROVIDING FOR UNSETTLED WEATHER. AS THE FRONT
BASICALLY DISSIPATES BY EARLY NEXT WEEK...HIGH TEMPERATURES ONCE
AGAIN WILL WARM TO LEVELS ABOVE NORMAL.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM FRIDAY...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPED EARLY THIS
AFTERNOON IN A REGIME WHERE THE MLCAPE WAS APPROACHING 2000J/KG ON
THE LATEST SPC MESOANALYSIS...AND APPARENTLY NEAR A SHEAR AXIS ALOFT
ON WATER VAPOR IMAGERY. THIS SHEAR AXIS WAS NOTED WEAKLY ON THE
700MB 12Z UPPER-AIR ANALYSIS...THOUGH ORIENTED AT THAT TIME WEAKLY
WEST TO EAST. EVENING CHALLENGE IS HOW THIS DEEP CONVECTION WILL
INFLUENCE...IF ANY...AN UPSTREAM SHORTWAVE MOVING EAST. LATER HRRR
WRF GUIDANCE SUGGESTS A REMNANT MCV MOVING FROM UPSTREAM ACROSS
AREAS FARTHER SOUTH THAN EARLIER RUNS...CLOSER TO THE SOUTH CAROLINA
BORDER AS OPPOSED TO NEARER THE VIRGINIA BORDER AND THE NORTHWEST
PIEDMONT. THE LATEST SPC MESOANALYSIS WOULD PLACE THE WAVE FARTHER
NORTH...ALBEIT WEAK. 0-6KM SHEAR HAS STARTED TO INCREASE...AS
EARLIER ANTICIPATED...FROM THE NORTHWEST MOUNTAINS INTO THE
NORTHWEST PIEDMONT...AND IT IS EXPECTED THAT INCREASING CONVERGENCE
WITH THE SHEAR NOTED ON MSAS WILL HELP TO GRADUALLY INCREASE
COVERAGE OF SHOWERS AND THUNDERSTORMS FARTHER NORTH AND NORTHWEST OF
MID-AFTERNOON DEEP CONVECTION. HAVE NOT GONE AS HIGH AS CATEGORICAL
FOR THE EVENING WITH THIS ISSUANCE DUE TO SOME UNCERTAINTIES IN
LOCATION. SEVERE POTENTIAL CONTINUES...MOSTLY PULSE OR MULTICELLULAR
IN NATURE WITH ISOLATED DAMAGING WIND THE PRIMARY THREAT. BUFR
SOUNDINGS WOULD INDICATE THAT 0-3KM HELICITY SHOULD REMAIN MOSTLY
BELOW 100M2/S2...ALTHOUGH THIS EVENING MAINLY TOWARD KFAY AS THE
WINDS ALOFT INCREASE SLIGHTLY...SUCH VALUES RISE JUST ABOVE
100M2/S2. BY THAT TIME...ANY STORMS SHOULD START TO BECOME MORE
ELEVATED.
OVERNIGHT...THE WEAK SHEAR AXIS ALOFT SHOULD REMAIN NEAR OR CLOSER
TO THE SOUTHEAST COUNTIES. AS A WEAK 700MB SHORTWAVE FORECAST BY THE
NAM MOVES IN FROM THE SOUTHWEST...AND WITH THE MCV EXITING BETWEEN
03Z AND 06Z...CHANCES FOR SHOWERS WILL CONTINUE MAINLY OVER THE
COASTAL PLAIN AND PARTS OF THE SANDHILLS. OVERNIGHT LOW TEMPERATURES
SHOULD RANGE FROM 70 TO 75 DEGREES...WARMEST TOWARD KFAY.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 300 PM FRIDAY...
WEAK DIFFLUENCE ALOFT CONTINUES SATURDAY...ENHANCED SLIGHTLY BY THE
APPROACH OF TROUGHINESS ALOFT AND THE FAR SOUTHERN END OF A 60KT
UPPER JET MOVING TOWARD THE MID-ATLANTIC. PRECIPITABLE WATER VALUES
CONTINUE AROUND TWO INCHES...AND AS ANOTHER MID-LEVEL SHORTWAVE IS
FORECAST TO MOVE ACROSS CENTRAL NORTH CAROLINA DURING THE DAY AS THE
WEAKENING SURFACE FRONT SHOULD EDGE CLOSER TO THE VIRGINIA BORDER...
THE LIKELIHOOD FOR SHOWERS AND THUNDERSTORMS IS GOOD ONCE AGAIN OVER
CENTRAL NORTH CAROLINA BY AFTERNOON. THERE IS ALSO DECENT ADVECTION
OF POTENTIAL VORTICITY ON THE 1.5PVU SURFACE FORECAST BY AFTERNOON.
1000-500MB LAPSE RATES ARE WEAKER THAN WHAT SHOULD RESULT TODAY...
LESS THAN 6C/KM EXPECTED...WITH MINIMAL DCAPE AND LESSER MLCAPE AS
WELL. WHILE AN ISOLATED SEVERE STORM CANNOT BE COMPLETED RULED OUT
WITH...AGAIN...THE PRIMARY THREAT OF WIND...PRIMARY THREAT FOR
SATURDAY SHOULD BE LOCALLY HEAVY RAIN...MAINLY IN THE TYPICAL URBAN
OR POOR DRAINAGE AREAS. BIAS-CORRECTED MOS GUIDANCE TEMPERATURES ARE
ACTUALLY A BLEND OF THE MAV AND MET GUIDANCE AND MOSTLY MID 80S NEAR
THE VIRGINIA BORDER TO AROUND 90 TOWARD THE SOUTH CAROLINA BORDER.
OVERNIGHT SATURDAY...THE NAM BUFR SOUNDINGS DRY THE MID- AND
UPPER-LEVEL AIR MASS SOME...WITH A SLIGHT DECREASE IN OVERALL
MOISTURE. THE GFS IS MORE MOIST OVERALL...AND WHILE LEANING TOWARD
THE GFS...WOULD ANTICIPATE OVERALL COVERAGE OF SHOWERS AND ANY
THUNDERSTORMS TO DIMINISH DIURNALLY. WILL STILL CONTINUE A CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH THE LATE EVENING AND EARLY
OVERNIGHT HOURS...AND A SLIGHT CHANCE OVERNIGHT...BASED ON THE
PROXIMITY OF THE FRONT...MOISTURE...AND ANY MID-LEVEL WAVE.
OVERNIGHT LOWS ONCE AGAIN 70 TO 75 DEGREES. - DJF
BY SUNDAY...MID LEVEL HIGH PRESSURE CENTERED OVER THE CENTRAL PLAINS
WILL BUILD EASTWARD...WHILE THE BERMUDA HIGH WILL BUILD WESTWARD...
RESULTING IN RISING HEIGHTS OVER THE REGION. THIS WILL RESULT IN
BOTH THE MID LEVEL TROUGH AND THE SURFACE TROUGH WEAKENING ACROSS
THE REGION. HOWEVER...AMPLE MOISTURE WILL PERSIST ACROSS THE
FORECAST AREA...WITH PWAT VALUES PROGGED TO REMAIN ABOVE 2 INCHES.
THUS...AM STILL EXPECTING SCATTERED SHOWERS AND STORMS...MAINLY
DURING THE AFTERNOON/EVENING HOURS...HOWEVER GIVEN THE DIMINISHING
DYNAMIC SUPPORT...CONVECTIVE COVERAGE SHOULD BE LESS THAN PREVIOUS
DAYS. TEMPS WILL ALSO BEGIN TO WARM SLIGHTLY...BUT STILL SHOULD
REMAIN NEAR TO SIGHTLY BELOW AVERAGE...GENERALLY IN THE UPPER 80S TO
NEAR 90 DEGREES. OVERNIGHT LOWS ONCE AGAIN EXPECTED TO BE IN THE LOW
TO MID 70S. - KRR
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 300 PM FRIDAY...
OVERALL...THE REGION IS EXPECTED TO BE INFLUENCED BY BROAD MID LEVEL
RIDGING THAT WILL EXTEND FROM THE CENTRAL PLAINS INTO THE
SOUTHEAST...WITH CENTRAL NC ON THE NORTHERN PERIPHERY OF THIS RIDGE.
THEREFORE...WE WILL BE UNDER NORTHWESTERLY FLOW ALOFT FOR MUCH OF
THE PERIOD AND HENCE THE POTENTIAL FOR WEAK DISTURBANCES TO IMPACT
THE AREA WILL LIKELY BE OUR MAIN CHANCES FOR ANY PRECIP BEYOND
TYPICAL SUMMERTIME CONVECTION. MODELS ALSO INDICATE (TO VARYING
DEGREES) A BACK DOOR FRONT APPROACHING THE AREA MIDWEEK...BUT GIVEN
THE TIME OF YEAR...WILL KEEP THE FRONT NORTH OF REGION FOR NOW. AS A
RESULT...SINCE IT IS IMPOSSIBLE TO TIME ANY WEAK UPPER LEVEL
DISTURBANCES THIS FAR OUT...AM EXPECTING MOSTLY ISOLATED TO
SCATTERED DIURNAL TYPE PRECIP EACH DAY. THE HEAT WILL ALSO BEGIN TO
RETURN TO THE REGION...WITH GENERALLY LOW 90S ON MONDAY TRENDING TO
THE MID (MAYBE UPPER) 90S TOWARDS THE END OF THE WORK WEEK.
OVERNIGHT LOW WILL REMAIN IN THE LOW TO MID 70S.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 145 PM FRIDAY...
VFR CONDITIONS WILL BE THE RULE OUTSIDE OF SHOWERS AND THUNDERSTORMS
THROUGH THIS EVENING. SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY
GUSTY WINDS...NOTE THE GUST TO 36KT AT KPOB AT 1718Z. OVERNIGHT...
IT IS DIFFICULT TO ASSESS THE POTENTIAL FOR LOW CLOUDS. THE HIGHER
WINDS JUST OFF OF THE SURFACE WILL BE TOWARD KFAY AND KRWI LATE
TONIGHT...WHILE THE SREF MODEL HAS ITS HIGHEST PROBABILITIES MOSTLY
FROM KGSO AND KRDU SOUTHWEST...AND HIGHER THAN IT INITIALIZED THIS
MORNING WHEN MVFR AND LOCALLY IFR CEILINGS OCCURRED ACROSS CENTRAL
NORTH CAROLINA. CONFIDENCE IS FAIRLY HIGH THAT THERE WILL BE AREAS
OF MVFR CEILINGS IN CENTRAL NORTH CAROLINA...BUT THE LOCATION OF THE
LOWER CEILINGS IS MORE UNCERTAIN. FOR THE 18Z VALID TAF...LEANED
TOWARD THE SREF OUTPUT WITH THE TEMPORARY CONDITIONS OF IFR CLOUDS
TOWARD KGSO AND KRDU...AND ONLY LOW MVFR CEILINGS AT KFAY AND KRWI
LATE TONIGHT AND EARLY SATURDAY AFTER SUNRISE.
BEYOND THE 18Z VALID TAF PERIOD...ANTICIPATE SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS DEVELOPING IN A MOIST AIR MASS AGAIN BY LATE
SATURDAY MORNING...BECOMING MORE NUMEROUS DURING THE AFTERNOON AND
CONTINUING INTO SATURDAY EVENING. REMAINING SHOWERS SHOULD BECOME
MUCH MORE ISOLATED OR DIMINISH LATE SATURDAY NIGHT. SCATTERED
SHOWERS AND THUNDERSTORMS OCCUR AGAIN SUNDAY...THEN ANY SHOWERS AND
THUNDERSTORMS SHOULD TEND TO BECOME MORE ISOLATED EARLY NEXT WEEK AS
THE COLD FRONT MOVING SOUTH CURRENTLY FROM VIRGINIA STALLS AND
DISSIPATES. LATE NIGHT AND EARLY MORNING LOW CLOUDS ARE ALSO
POSSIBLE...WITH THE LATEST GUIDANCE SUGGESTING A BETTER POTENTIAL
LATE SATURDAY NIGHT INTO EARLY SUNDAY MORNING.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...DJF/SEC
NEAR TERM...DJF
SHORT TERM...DJF/KRR
LONG TERM...KRR
AVIATION...DJF
Hazardous weather outlook, Jul 20, 2:49 PM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
349 PM EDT FRI JUL 20 2012
NCZ007>011-021>028-038>043-073>078-083>086-088-089-212000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
349 PM EDT FRI JUL 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THROUGH TONIGHT.
NUMEROUS SHOWERS AND THUNDERSTORMS WILL RESULT IN ISOLATED SEVERE
WEATHER OVER CENTRAL NORTH CAROLINA THROUGH THIS EVENING. THE
PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WIND GUSTS. LARGE
HAIL TO THE SIZE OF QUARTERS...AND LOCAL FLOODING OF URBAN AND
POOR DRAINAGE AREAS...COULD ALSO OCCUR. THE THREAT OF SEVERE
WEATHER SHOULD DIMINISH BY 11 PM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR AGAIN
SATURDAY AND SUNDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS. LOCALLY HEAVY RAINFALL AND ISOLATED INSTANCES OF FLOODING
WILL BE THE PRIMARY THREATS. HOWEVER...A SEVERE THUNDERSTORM WITH
LOCALLY DAMAGING WIND GUSTS COULD STILL OCCUR.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE. WE APPRECIATE
YOUR REPORTS AND SERVICE.
DJF
In the hours before
Special weather statement, Jul 20, 2:00 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT FRI JUL 20 2012
NCZ023-039-040-202000-
ALAMANCE-CHATHAM-RANDOLPH-
300 PM EDT FRI JUL 20 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS RANDOLPH...CHATHAM AND
ALAMANCE COUNTIES THROUGH 400 PM EDT...
AT 301 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES
NORTHWEST OF COLERIDGE...OR ABOUT 9 MILES EAST OF ASHEBORO...MOVING
EAST AT 20 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE STALEY...HASTY...SILER
CITY.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
&&
LAT...LON 3591 7926 3556 7921 3555 7922 3557 7922
3557 7924 3555 7925 3553 7928 3554 7929
3555 7928 3555 7930 3553 7932 3553 7970
3590 7960
TIME...MOT...LOC 1901Z 259DEG 16KT 3571 7962
SECLocal storm report, Jul 20, 2:21 PM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
321 PM EDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST GOLDSBORO WAYNE APT 35.46N 77.97W
07/20/2012 M44 MPH WAYNE NC AWOS
&&
EVENT NUMBER RAH1200634
DJFLocal storm report, Jul 20, 2:31 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
331 PM EDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 4 ESE PIKEVILLE 35.47N 77.92W
07/20/2012 WAYNE NC 911 CALL CENTER
ONE TREE DOWN NEAR LANCASTER ROAD AND HIGHWAY 111
&&
EVENT NUMBER RAH1200635
KRRSpecial weather statement, Jul 20, 2:48 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
348 PM EDT FRI JUL 20 2012
NCZ023>025-039-040-076-202045-
ALAMANCE-CHATHAM-DURHAM-LEE-ORANGE-RANDOLPH-
348 PM EDT FRI JUL 20 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS CHATHAM COUNTY AND LEE
COUNTY AND SOUTHERN ORANGE...DURHAM... AND ALAMANCE COUNTIES THROUGH
445 PM EDT...
AT 347 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SUTPHIN TO HARPERS
CROSSROADS...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF
PITTSBORO TO 13 MILES SOUTHWEST OF SILER CITY...MOVING EAST AT 15
MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...HARPERS CROSSROADS...
GOLDSTON...CARRBORO... BYNUM...PITTSBORO...CHAPEL HILL...
FEARRINGTON...CUMNOCK...AND JORDAN LAKE.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
THESE STRONG WINDS MAY KNOCK DOWN LARGE BRANCHES. DON'T WAIT UNTIL
YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. MOVE
INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF
THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION
BEFORE RESUMING OUTDOOR ACTIVITY.
&&
LAT...LON 3596 7885 3587 7889 3586 7891 3574 7894
3552 7904 3552 7973 3595 7932
TIME...MOT...LOC 1947Z 271DEG 13KT 3585 7927 3556 7954
GIHSpecial weather statement, Jul 20, 3:18 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
418 PM EDT FRI JUL 20 2012
NCZ024-025-040>042-075>077-202130-
CHATHAM-DURHAM-HARNETT-JOHNSTON-LEE-MOORE-ORANGE-WAKE-
418 PM EDT FRI JUL 20 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS HARNETT...JOHNSTON...WAKE...
ORANGE...MOORE...LEE...DURHAM AND CHATHAM COUNTIES THROUGH 530 PM
EDT...
AT 415 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CARRBORO TO 6 MILES
SOUTHEAST OF HARPERS CROSSROADS...OR ALONG A LINE EXTENDING FROM
CHAPEL HILL TO 11 MILES NORTH OF CARTHAGE...MOVING EAST AT 25 MPH.
OTHER STRONG STORMS ARE MOVING NORTHWARD INTO SOUTHEAST CHATHAM
COUNTY AND SOUTHERN WAKE COUNTY.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...CHAPEL
HILL...FEARRINGTON...CUMNOCK...DURHAM...PARKWOOD...BETHESDA...
APEX... CARY... MONCURE... HOLLY SPRINGS... AND JORDAN LAKE. BOATERS
AND OTHERS ON JORDAN LAKE SHOULD GET OFF THE WATER AND GO TO A SAFE
SHELTER IMMEDIATELY.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 263 AND 319... INTERSTATE
85 BETWEEN EXITS 172 AND 182... INTERSTATE 540... THE DURHAM
FREEWAY... INTERSTATE 440... AND US HIGHWAY 1 BETWEEN EXITS 69 AND
101.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BRANCHES.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
&&
LAT...LON 3605 7861 3599 7845 3583 7829 3544 7858
3547 7964 3552 7960 3552 7956 3556 7955
3585 7928 3584 7924 3588 7925 3603 7910
3606 7872
TIME...MOT...LOC 2015Z 270DEG 21KT 3591 7907 3551 7936
GIHSpecial weather statement, Jul 20, 4:13 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
513 PM EDT FRI JUL 20 2012
NCZ022>024-202215-
ALAMANCE-GUILFORD-ORANGE-
513 PM EDT FRI JUL 20 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS ORANGE...GUILFORD AND
ALAMANCE COUNTIES THROUGH 615 PM EDT...
AT 513 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 7 MILES
WEST OF ALAMANCE...OR ABOUT 10 MILES SOUTHWEST OF BURLINGTON...MOVING
EAST AT 15 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE GIBSONVILLE...ELON
COLLEGE...ALAMANCE...GLEN RAVEN...BURLINGTON...GRAHAM.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 132 AND 161.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3624 7912 3587 7920 3588 7925 3584 7924
3584 7954 3590 7954 3591 7973 3625 7959
3625 7939
TIME...MOT...LOC 2113Z 260DEG 15KT 3601 7959
22Thunderstorm Wind, Alamance
- When
- July 20, 4:25 PM EST
- Where
- Alamance County, 1.31 mi ENE of Burlington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.110, -79.410
A tree was blown down onto a power line on New Jersey Avenue in Burlington.
Thunderstorm Wind, Guilford
- When
- July 20, 4:34 PM EST
- Where
- Guilford County, 3.12 mi ENE of Climax
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.940, -79.680
Power lines were blown down on Liberty Avenue near Climax.
Lightning, Sampson
- When
- July 21, 12:15 AM EST
- Where
- Sampson County, 2.29 mi ESE of Kerr
- Property damage
- $125,000
- Reported by
- Newspaper
- Coordinates
- 34.637, -78.243
A lightning strike struck a home and caused a fire. The former plantation home, which is actually listed on the National Register of Historic Places, was completely destroyed, with only its three chimneys still standing. Damages were estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 20, 20121 death · 1 event
- Wildfire in Nebraska, July 20 to 30, 20124 injured · $3.0 million · 3 events
- Flash Flooding and Debris Flow in Washington, July 20, 2012$1.1 million · 1.75 in hail · 32 events
- Flash Flooding and Heavy Rain in North Carolina, July 20, 2012$1.1 million · 4 events
- Flash Flooding in Pennsylvania, July 20, 2012$405,000 · 17 events
- Hail and Damaging Winds in Texas, July 20 to 21, 2012$277,000 · 1 in hail · 18 events
- Hail and Damaging Winds in Idaho, July 20, 2012$76,000 · 2.75 in hail · 24 events
- Flash Flood and Debris Flow in Montana, July 20, 2012$55,000 · 2 events
- Flash Flooding in Louisiana, July 20, 2012$30,000 · 4 events
- Excessive Heat in Mississippi, July 20, 201222 events
- Heavy Rain in Virginia, July 20, 201214 events
- Hail and Damaging Winds in Louisiana, July 20, 20121.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398016, 398017, 398030.